PRINT

MHNI patients were not administered contaminated steroid

There has been a serious crisis in the use of methylprednisolone (steroid) for epidurals involving the neck and the back.  A supply from a Boston compounding pharmacy was contaminated with the fungus aspergillosis.  Some of the contaminated steroid was distributed to several pain groups and other healthcare facilities in Michigan.  Patients have developed meningitis, and there have been deaths. 

Fortunately, no patient treated by MHNI received the steroid in question.  The source of our steroids has come from pharmacies which did not receive medication from the pharmacy in question.  All of our sources have been without contamination.  All of our patients treated at CCH or at Bixby were treated with sterile product.

In short, no MHNI-treated patient is at risk from MHNI-administered treatment of a contaminated steroid.

More information about the outbreak can be found at the Center for Disease Control and Prevention (CDC):
http://www.cdc.gov/HAI/outbreaks/clinicians/faq_meningitis_outbreak.html